RSS
TwitterFacebook

Heparin May Increase Thrombosis Risk In COVID-19 Patients: Study

Among individuals infected with COVID-19, use of the blood thinner heparin may actually induce severe blood clotting risks the medication is designed to prevent, according to the findings of a new study.

French researchers indicate patients with severe cases of the coronavirus face a unique blood clotting risk when being treated with heparin, which puts them at higher risk of suffering from thrombocytopenia.

While treating severely ill COVID-19 patients, doctors began to observe more occurrences of heparin-induced thrombocytopenia (HIT) than usual. Those observances triggered researchers to investigate further.

Heparin is a drug often given to patients, especially critically ill patients, to prevent blood clots. However, in some rare cases it can induce severe bleeding, or heparin induced thrombocytopenia.

In a report published in the journal Circulation on September 29, researchers outlined a small study that involved on 86 patients with severe COVID-19 hospitalization at two intensive care units (ICUs).

According to their findings, giving therapeutic doses of heparin to severe COVID-19 patients led to heparin induced thrombocytopenia in 8% of patients. Five of the patients who suffered heparin induced thrombocytopenia had a severe thromboembolic event, including deep vein thrombosis and stroke.

The typical incidence of heparin induced thrombocytopenia among ICU patients is less than 1%. In some cases, when the patients are seriously ill and are supported by oxygenation machines, the rate can range from 3% to 4%. However, among the control patients in this study in the ICU who did not have COVID-19, the incidence rate was 0.89%.

Heparin-induced thrombocytopenia is a life-threatening event caused by a reaction to the blood thinner. It leads to a decrease in the platelet count in the blood and puts the patient at high risk of suffering thrombosis, or a severe blood clot.

Heparin is supposed to prevent blood clots, but during heparin-induced thrombocytopenia platelet activating antibodies bind to platelet factor 4 and heparin complexes leading to the complication.

According to the researchers, despite the increased risk of thrombosis among COVID patients, drugs like heparin may still be beneficial. However, the risks should be weighed, and the patient monitored. Patients who are critically ill, sedentary, hypoxic, and intubated in the ICU are already predisposed to clotting events and may face a higher risk with heparin.

Critically ill patients in the ICU are often given prophylactic anticoagulation to prevent thrombotic events, but the data indicate the risk of thrombosis is higher for COVID-19 patients than the typical ICU patient.

“COVID-19 critically ill patients develop life-threatening coagulopathy and thromboembolic complications that justify aggressive anticoagulation with close monitoring. However, the occurrence of HIT increases the risk of severe thrombotic events and could alter the risk-benefit balance of anticoagulation,” the researchers concluded. “In this context, clinicians should be aware of a possible higher incidence of heparin-induced thrombocytopenia.”

The study was a small sample size, so the findings need to be validated in a larger study, the researchers warned.

Tags: , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.